Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 588, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2023, 8:25 PM EDT for 8 counties in Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2023, 8:25 PM EDT (00:25 UTC)
- Expired
- Sep 7, 2023, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bleckley County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Laurens County, GA, Pulaski County, GA, Telfair County, GA, Wilcox County, GA
The radar
The Robins AFB radar (KJGX), 72 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 8:33 PM EDT | HAIL 0.7 | 1 N East Crisp, GA | Public report of dime sized hail near Dorough Rd N near Listonia Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1454 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS52 KFFC 080025
SVRFFC
GAC023-081-091-093-175-235-271-315-080115-
/O.NEW.KFFC.SV.W.0588.230908T0025Z-230908T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
825 PM EDT Thu Sep 7 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
South central Laurens County in central Georgia...
Dodge County in central Georgia...
Pulaski County in central Georgia...
Central Telfair County in central Georgia...
Wilcox County in central Georgia...
Eastern Dooly County in central Georgia...
South central Bleckley County in central Georgia...
Crisp County in central Georgia...
* Until 915 PM EDT.
* At 825 PM EDT, severe thunderstorms were located along a line
extending from near Plainfield to near Mock Springs to near
Cordele, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cordele, McRae, Eastman, Hawkinsville, Abbeville, Helena, Rochelle,
Milan, Arabi, Pineview, Rhine, Chauncey, Pitts, Union, Dubois,
Browndale, Plainfield, Mobley Crossing, Mock Springs, and Baileys
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3187 8387 3229 8365 3229 8362 3233 8358
3234 8308 3214 8292 3213 8294 3207 8286
3196 8277 3189 8327 3185 8330 3185 8361
3180 8361 3180 8380
TIME...MOT...LOC 0025Z 325DEG 20KT 3228 8315 3222 8354 3194 8373
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
371
WWUS52 KFFC 080049
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
849 PM EDT Thu Sep 7 2023
GAC023-175-080059-
/O.CAN.KFFC.SV.W.0588.000000T0000Z-230908T0115Z/
Laurens GA-Bleckley GA-
849 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAURENS AND
SOUTH CENTRAL BLECKLEY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3183 8374 3193 8378 3221 8356 3225 8348
3228 8306 3215 8299 3217 8294 3214 8292
3213 8294 3207 8286 3196 8277 3189 8327
3185 8330 3185 8361 3180 8361
TIME...MOT...LOC 0049Z 325DEG 20KT 3218 8307 3212 8346 3184 8365
$$
GAC081-091-093-235-271-315-080115-
/O.CON.KFFC.SV.W.0588.000000T0000Z-230908T0115Z/
Dodge GA-Pulaski GA-Telfair GA-Wilcox GA-Dooly GA-Crisp GA-
849 PM EDT Thu Sep 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR DODGE...SOUTHERN PULASKI...CENTRAL TELFAIR...WILCOX...
SOUTHEASTERN DOOLY AND EASTERN CRISP COUNTIES...
At 849 PM EDT, severe thunderstorms were located along a line
extending from near Godwinsville to near Finleyson to near Hatley,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cordele, McRae, Eastman, Abbeville, Helena, Rochelle, Milan, Arabi,
Pineview, Rhine, Chauncey, Pitts, Union, Seville, Ocmulgee Banks,
Finleyson, Jay Bird Springs, Pleasant View, Tippettville, and Double
Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3183 8374 3193 8378 3221 8356 3225 8348
3228 8306 3215 8299 3217 8294 3214 8292
3213 8294 3207 8286 3196 8277 3189 8327
3185 8330 3185 8361 3180 8361
TIME...MOT...LOC 0049Z 325DEG 20KT 3218 8307 3212 8346 3184 8365
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$094
WWUS52 KFFC 080109
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
909 PM EDT Thu Sep 7 2023
GAC081-091-093-235-271-315-080119-
/O.EXP.KFFC.SV.W.0588.000000T0000Z-230908T0115Z/
Dodge GA-Pulaski GA-Telfair GA-Wilcox GA-Dooly GA-Crisp GA-
909 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR DODGE...SOUTHERN PULASKI...
CENTRAL TELFAIR...WILCOX...SOUTHEASTERN DOOLY AND EASTERN CRISP
COUNTIES WILL EXPIRE AT 915 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with these thunderstorms.
LAT...LON 3183 8374 3193 8378 3221 8356 3225 8348
3228 8306 3215 8299 3217 8294 3214 8292
3213 8294 3207 8286 3196 8277 3189 8327
3185 8330 3185 8361 3180 8361
TIME...MOT...LOC 0109Z 325DEG 20KT 3210 8300 3204 8339 3176 8358
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:34 PM EDT, 51 minutes earlier.
Area forecast discussion, Sep 7, 7:34 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 734 PM EDT Thu Sep 7 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This evening through Friday) Issued at 317 PM EDT Thu Sep 7 2023 Overview: -Scattered thunderstorms, some strong to severe, will be possible mainly south of I-85 through the evening. -Stalled frontal boundary across south-central Georgia on Friday with precip chances confined to the south. -Slightly cooler overnight temperatures both tonight and Friday night. This afternoon and tonight...A 500mb trough continues to drop southward towards the southeast this afternoon and continue to be the main driver of the convective activity through the evening. At the surface, a weak frontal boundary is right on our door step and will also start to move through the forecast area before likely stalling across the southern portions of the area. Scattered thunderstorms are ongoing this afternoon, some strong to severe, generally south of I-85 moving in the east- southeast direction. Storms thus far have had decently strong cores, small hail and a lot of lightning. Latest SPC Mesoanalysis indicates SBCAPE values of 3000-3500 J/kg across south-central GA and the MLCAPE values nearing 2500 J/kg in the vicinity of the ongoing convection in east-central GA. With drier in the mid-levels (via water vapor imagery), steep lapse rates and PWs ranging 1.6 to 1.8 inches across the area strong damaging winds, small hail (isolated large hail) and locally heavy rainfall will be possible with ongoing storms and additional storms that develop. Friday...Upper troughing remains parked over the area tomorrow. Biggest forecast question will be where the frontal boundary stalls as precip chances will largely be confined to areas along and south of the front. Temperatures (at least overnight temperatures) should be slightly cooler given the upper level pattern. Forecast high temperatures on Friday will be in the upper 80s to low 90s. Forecast low temperatures will be in the low to mid 60s. 07 && .LONG TERM... (Saturday morning through next Wednesday) Issued at 317 PM EDT Thu Sep 7 2023 As an upper-level trough pattern sets up over the eastern CONUS through the extended period, chances for precip remain on the increase with nearly each day seeing a bump in shower/storm chances this weekend through mid week. Previous discussion follows... The forecast area will remain entrenched in an active weather pattern as a series of disturbances embedded within the deeply amplified trough over the east coast bring showers and thunderstorms. With a surface boundary stalled over central and eastern Georgia through the weekend as the disturbances pass over, showers and thunderstorms will be possible especially during the afternoon hours. A few storms could become strong to severe with damaging wind gusts as the primary hazard. As the trough nudges eastward Monday, we'll get a brief reprieve from precipitation. However, the next shortwave kicking in from the Plains is expected to bring another round of weather by midweek. Model guidance is still struggling to resolve this next midlevel feature, so have maintained chance PoPs through the end of the period. Thiem/KAL && .AVIATION... (00Z TAFS) Issued at 645 PM EDT Thu Sep 7 2023 VFR conditions are expected through the TAF period. An isolated shra/tsra could affect MCN through 01Z. Otherwise, mostly clear to partly cloudy skies are expected. Winds will remain NW with speeds initially 8-12 kts before 02Z settling to 5 kts or less overnight and 3-7 kts on Friday. //ATL Confidence...00Z Update... High confidence. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 65 86 65 84 / 20 10 20 60 Atlanta 66 87 66 87 / 10 10 10 50 Blairsville 60 81 59 79 / 10 10 20 70 Cartersville 63 85 63 86 / 10 0 0 40 Columbus 68 91 67 91 / 20 0 0 30 Gainesville 65 85 64 84 / 10 10 20 60 Macon 67 90 67 89 / 30 10 10 50 Rome 64 87 65 86 / 10 0 0 40 Peachtree City 64 88 63 88 / 10 0 0 40 Vidalia 69 89 69 88 / 40 40 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Thiem AVIATION...RW
Hazardous weather outlook, Sep 7, 5:34 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 534 PM EDT Thu Sep 7 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082145- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 534 PM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will continue across portions of central Georgia through late evening. Some severe thunderstorms are possible. The primary hazards would be damaging wind gusts and hail up to the size of quarters. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are also expected for portions of the region Friday through Wednesday. At this time the risk of severe weather remains low after Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Sep 7, 6:26 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT Thu Sep 7 2023
GAZ074-085-086-097-098-072300-
Washington GA-Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
626 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northeastern
Laurens, northwestern Emanuel, north central Treutlen, southeastern
Washington and Johnson Counties through 700 PM EDT...
At 626 PM EDT, a strong thunderstorm was near Donovan, or near
Wrightsville, moving southeast at 30 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Wrightsville, Adrian, Harrison, Kite, Spann, Donovan, Tuckers
Crossroad, Pringle, Lovett, New Home, Meeks, Brewton, and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3248 8256 3255 8278 3269 8289 3282 8285
3288 8268 3279 8248 3277 8246 3275 8240
TIME...MOT...LOC 2226Z 298DEG 26KT 3276 8276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 7, 6:58 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
658 PM EDT Thu Sep 7 2023
GAZ083-093>096-105-107-072330-
Macon GA-Peach GA-Dooly GA-Houston GA-Bleckley GA-Twiggs GA-
Pulaski GA-
658 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northeastern Macon,
northwestern Pulaski, south central Twiggs, northeastern Dooly,
southwestern Bleckley, southeastern Peach and Houston Counties
through 730 PM EDT...
At 658 PM EDT, a strong thunderstorm was over Meadowdale, or near
Perry, moving east at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Perry, Fort Valley, Cochran, Hawkinsville, Warner Robins, Unadilla,
Marshallville, Hayneville, Browndale, Meadowdale, Houston Lake,
Mobley Crossing, Elko, Grove Park, Ocmulgee Public Fishing Area, Moss
Oak, Paulk, Pulaski State Prison, Porter, and Miami Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3230 8391 3248 8397 3257 8383 3250 8342
3242 8336 3220 8345
TIME...MOT...LOC 2258Z 287DEG 20KT 3244 8381
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 7, 7:07 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
707 PM EDT Thu Sep 7 2023
GAZ076-085-086-098-072345-
Jefferson GA-Emanuel GA-Treutlen GA-Johnson GA-
707 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northwestern
Emanuel, north central Treutlen, eastern Johnson and south central
Jefferson Counties through 745 PM EDT...
At 707 PM EDT, a strong thunderstorm was near Meeks, or 7 miles
southeast of Wrightsville, moving southeast at 15 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Swainsboro, Adrian, Kite, Norristown Junction, Dellwood, Modoc,
Meeks, Blundale, Norristown, New Home, and Gillis Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3241 8254 3258 8267 3261 8267 3263 8271
3265 8273 3279 8258 3284 8247 3271 8224
TIME...MOT...LOC 2307Z 313DEG 14KT 3268 8260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 7, 7:59 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Thu Sep 7 2023
GAZ105-106-108-080030-
Crisp GA-Dooly GA-Wilcox GA-
759 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southwestern Wilcox,
southeastern Dooly and Crisp Counties through 830 PM EDT...
At 759 PM EDT, a strong thunderstorm was over Richwood, or near
Cordele, moving east at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cordele, Vienna, Pitts, East Crisp, Pleasant View, Richwood, Double
Run, Tremont, Wenona, Pope City, Seville, and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3192 8390 3210 8384 3206 8347 3186 8354
3185 8354 3185 8361 3182 8361
TIME...MOT...LOC 2359Z 284DEG 17KT 3200 8379
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, Sep 7, 8:18 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
818 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM Tstm Wnd Dmg 1 WNW Gordon 32.89N 83.36W
09/07/2023 Wilkinson GA Emergency Mngr
Emergency manager reported a tree down at
the 100 block of Westbrook Rd.
&&
SKLocal storm report, Sep 7, 8:23 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
823 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 1 SW Gordon 32.88N 83.34W
09/07/2023 Wilkinson GA Emergency Mngr
Emergency manager reported a tree down on
the roadway on Hwy 18 in Gordon, near State
Spur 18.
&&
SKThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:28 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs, Treutlen, Wheeler | 32 min |
| Sep 7, 9:16 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Wilcox | 14 min |
| Sep 7, 9:17 PM EDT | Special Weather Statement | FFC | Telfair | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.